Alert archive / Maine / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 4, 2022, 12:20 PM EDT for Franklin County, Somerset County, Maine. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2022, 12:20 PM EDT (16:20 UTC)
- Expired
- Jun 4, 2022, 12:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 142 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WUUS51 KGYX 041620
SVRGYX
MEC007-025-041645-
/O.NEW.KGYX.SV.W.0021.220604T1620Z-220604T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
1220 PM EDT Sat Jun 4 2022
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
West central Somerset County in west central Maine...
Central Franklin County in western Maine...
* Until 1245 PM EDT.
* At 1219 PM EDT, a severe thunderstorm was located near Eustis,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eustis, Wyman, Bigelow, Dead River, Coplin Plantation and
Flagstaff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4517 7052 4523 7040 4516 7023 4507 7044
TIME...MOT...LOC 1619Z 312DEG 5KT 4518 7043
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JC3 follow-up statements
048
WWUS51 KGYX 041630
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
1230 PM EDT Sat Jun 4 2022
MEC007-025-041645-
/O.CON.KGYX.SV.W.0021.000000T0000Z-220604T1645Z/
Somerset ME-Franklin ME-
1230 PM EDT Sat Jun 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR WEST CENTRAL SOMERSET AND CENTRAL FRANKLIN COUNTIES...
At 1229 PM EDT, a severe thunderstorm was located near Eustis, moving
southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eustis, Wyman, Bigelow, Dead River, Coplin Plantation and Flagstaff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4517 7048 4521 7038 4518 7028 4516 7024
4508 7043
TIME...MOT...LOC 1629Z 312DEG 5KT 4517 7041
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JC713
WWUS51 KGYX 041638
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
1238 PM EDT Sat Jun 4 2022
MEC007-025-041645-
/O.CON.KGYX.SV.W.0021.000000T0000Z-220604T1645Z/
Somerset ME-Franklin ME-
1238 PM EDT Sat Jun 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR WEST CENTRAL SOMERSET AND CENTRAL FRANKLIN COUNTIES...
At 1238 PM EDT, a severe thunderstorm was located near Eustis, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eustis, Wyman, Bigelow and Dead River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4517 7044 4520 7035 4518 7028 4516 7024
4511 7036
TIME...MOT...LOC 1638Z 277DEG 9KT 4517 7037
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JC507
WWUS51 KGYX 041644
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
1244 PM EDT Sat Jun 4 2022
MEC007-025-041654-
/O.EXP.KGYX.SV.W.0021.000000T0000Z-220604T1645Z/
Somerset ME-Franklin ME-
1244 PM EDT Sat Jun 4 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SOMERSET AND
CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 1245 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4517 7044 4520 7035 4518 7028 4516 7024
4511 7036
TIME...MOT...LOC 1644Z 278DEG 11KT 4517 7034
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:00 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 4, 10:00 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Gray ME 1000 AM EDT Sat Jun 4 2022 .SYNOPSIS... A weak system brings more scattered showers thunderstorms across the interior this afternoon and evening along with a moderating trend in temperatures. High pressure crosses Sunday into Monday, then attention turns to an approaching trough by the middle of next week. The trough then lingers through at least the end of the workweek. Meanwhile, the tropics may be stirring up a distant storm which could offer a long period swell as it passes by well offshore through the middle of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1000 AM Update... Made mostly minor adjustments to temperatures, dew points, and PoPs based on the latest few rounds of surface observations and CAM model runs. The latest CAMs continue to indicate that convection will begin to fire across the north between 12-2pm before moving southeastward and exiting the Mid- Coast by early this evening. The combination of increasing effective bulk shear up to around 25-35 kts, MLCAPE/MUCAPE of between 500-1000 J/KG, and steep 700-500 mb lapse rates should allow for the development of a few strong to locally severe thunderstorms later this afternoon and early evening as the front crosses and therefore kept the enhanced wording into the grids for small hail and gusty winds. The rest of the forecast remains on track. Previously... 710 AM Update...Only minor tweaks to T/sky trends this morning according to latest observations. Looking to satellite, a nice undercast event is underway over the White Mountains with its surrounding valleys still well- socked in under stratus. Previously...Humid onshore flow is well evident this morning with a blanket of stratus covering the coastal plain and much of the interior... and locally dense valley fog present elsewhere. The pattern finally starts to shift a bit later today as a cold front crosses New England with showers and storms. Low clouds this morning will lift and scatter over the interior today, which will allow for better surface warming especially in New Hampshire and up the Connecticut River Valley... with highs in the 70s. Over Maine and along the NH Seacoast however the marine influence and lingering clouds limit highs to the 60s... maybe not even hitting 60 along portions of the Midcoast. By about noon, we'll be hitting convective temperatures toward the north and west where clearing is strongest. Thus initiates our shower and thunderstorm chances for the day... hires model guidance favors the mountains as well as the boundary separating the marine influence and stronger mixing over the interior (roughly along the 95 corridor into the Merrimack River Valley) for initial shower development. As the cold front and its associated upper level wave push east through the afternoon and evening, storms should perk up and track east through central/northern New Hampshire and into Maine. There is the question of the stable marine layer, so have limited storm coverage along the coastal plain to isolated with scattered storms elsewhere. Given steep low and mid level lapse rates especially toward the north, and fairly low freezing levels, have kept potential for gusty winds and small hail in the forecast. This front will clear from west to east... out of NH by about 6 PM, and out of this CWA later in the evening with a drier airmass mixing in behind on a west wind. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... The last of the shower and storm activity tracks through eastern Maine tonight with clearing over our area. An exception to this rule may be the Midcoast up into the Maine Capitol region... where the waning strength of CAA may not be strong enough to mix out the stable marine layer until Sunday morning. Low temperatures will thus vary a bit overnight with lows ranging from around 40 over the northern and eastern valleys, to around 50 along the coast. By sunrise Sunday morning, skies should be mostly clear - or clearing fast along the coast. On Sunday, the tight upper level low responsible for the cold front will be stretching out over the Crown of Maine into New Brunswick. This will bring a fresh west-northwesterly breeze to a lot of the area under mostly sunny skies, but also some additional shower activity across the north... mostly near the international border. The breeze should be enough to keep the seabreeze at bay, limited just to the coast and into the necks along the Midcoast. High temperatures range from the 60s across the north and along the immediate Midcoast... to the upper-70s in the southern interior. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Overview... A brief break from the large scale troughing pattern continues to start the week as a weak ridge builds through the Northeast, bringing seasonable conditions. The ridge then begins to break down later on Tuesday as the trough deepens again across the Northeast. A front crosses New England late Tuesday and into Wednesday, bringing an increased chance of showers. An upper level low then slowly moves through the region through late in the week, keeping the chance for scattered showers around for several days. Details... High pressure builds across the Northeast to start the workweek as the tropical disturbance in the Gulf of Mexico moves out to sea off the Eastern Seaboard. Once the system moves further away, the ridge breaks down and the unsettled and cool pattern returns for the middle and later portions of the week. Monday looks to be the warmest day of the week with widespread highs in the 70s, but then clouds will already be on the increase by Tuesday, keeping temperatures cooler outside of southern New Hampshire. Chances for showers increase during the late afternoon hours, with showers likely Tuesday night. The front look to be slow to depart on Wednesday, so showers chances continue during the daytime on Wednesday. An upper level low then follows the front and keeps the showery pattern ongoing through the end of the week. It is unlikely that late Tuesday through Friday will be cool and showery everywhere at all times. The pattern looks to remain very similar to this past week, where some areas see more sunshine and warmer temperatures some days, while others remain cool and damp with onshore flow. Weak systems will traverse through the area, bringing times of increased POPs, but the confidence in all the details and features just remains too low at this point to try to time them out. So for those reasons, the forecast remains very close the NBM guidance, but with the caveat that the high temperatures are likely to be the warmer end scenario, while the areas that do end up seeing more clouds and showers will likely be cooler than what's in the forecast. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Short Term...Significant and widespread restrictions this morning in low CIGs and some fog lift through the late morning hours... with valley restrictions further west lifting shortly after dawn. VFR prevails for most sites today, with some chance of lingering restriction at KRKD. Southerly winds today will shift westerly as a cold front crosses this afternoon and evening with showers and a few thunderstorms. Coverage of showers and storms will be greatest across the north and east and may produce gusty winds. There's a chance for valley fog to develop tonight however VFR should prevail except for along the Midcoast... where KRKD may see another period of IFR/LIFR in low CIGs before dawn. VFR prevails at all sites on Sunday with a westerly breeze turning southwesterly or southerly along the coast during the afternoon. Long Term...Mainly VFR conditions are expected with high pressure to start the week. Then by late Tuesday through Wednesday morning showers are likely with MVFR to IFR ceilings. Scattered showers continue at times through the end of the week, with periods of MVFR to IFR conditions likely. && .MARINE... Short Term...A weak front with showers and isolated storm chances crosses the waters this evening and overnight with southerly winds turning northwesterly. There's a chance for a brief 25-30 kt wind with the frontal passage, but without confidence or duration to go with a SCA. Winds on Sunday veer out of the southwest around 15-20 kts with waves 2-3 ft. Long Term...High pressure brings tranquil conditions to start the week, but a southerly swell builds up to around 4ft through Wednesday as a tropical system passes well south and east of the Gulf of Maine. A cold front approaches the waters on Tuesday, with SCA conditions possible from southwesterly flow on Tuesday and Tuesday night. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Tubbs SHORT TERM...Casey LONG TERM...Clair
Hazardous weather outlook, Jun 4, 4:52 AM EDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 452 AM EDT Sat Jun 4 2022 MEZ007>009-012>014-020>022-033-NHZ001>004-050900- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Androscoggin-Kennebec- Interior Waldo-Interior Cumberland Highlands-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll- 452 AM EDT Sat Jun 4 2022 This Hazardous Weather Outlook is for south central Maine, southwest Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon and early evening. A few storms may produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ018-019-023>028-NHZ005>015-050900- Interior York-Central Interior Cumberland-Coastal York- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 452 AM EDT Sat Jun 4 2022 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-050900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 452 AM EDT Sat Jun 4 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 4, 12:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Gray ME
1214 PM EDT Sat Jun 4 2022
MEZ008-009-041645-
Northern Franklin ME-Central Somerset ME-
1214 PM EDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of west central
Somerset and central Franklin Counties through 1245 PM EDT...
At 1213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eustis, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eustis, Wyman, Bigelow, Coplin Plantation, Dead River and Flagstaff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4517 7053 4525 7043 4520 7024 4508 7041
TIME...MOT...LOC 1613Z 309DEG 5KT 4520 7044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:14 PM EDT | Special Weather Statement | GYX | Franklin | 31 min |
| Jun 4, 2:42 PM EDT | Special Weather Statement | GYX | Franklin | 33 min |
| Jun 4, 3:26 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 34 min |
| Jun 4, 3:50 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 55 min |
| Jun 4, 3:54 PM EDT | Beach Hazards Statement | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 25 hr |
| Jun 4, 4:52 PM EDT | Special Weather Statement | GYX | Franklin | 38 min |
| Jun 4, 5:37 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 2 hr |
| Jun 4, 6:30 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 30 min |
| Jun 4, 7:05 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 40 min |
| Jun 4, 7:30 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec, Oxford | 34 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.